High Wind, Guadalupe Mountains of Culberson County
- When
- March 6, 11:51 PM MST to March 7, 7:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- ASOS
Strong mid level winds rounding the base of a passing shortwave trough resulted in high winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds rounding the base of a passing shortwave trough resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 6, 10:27 PM MST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1127 PM CST SUN MAR 6 2011
.DISCUSSION...
THE 06Z AVIATION FORECAST DISCUSSION IS INCLUDED BELOW.
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST ACROSS SOUTHEAST NEW MEXICO AND WEST
TEXAS THROUGH THE NEXT 24 HOURS. WILL INCLUDE A WIND SHEAR GROUP AT
MIDLAND DUE TO A 50KT LOW LEVEL JET OVER THE PERMIAN BASIN. THIS
SHOULD WEAKEN AND SHIFT OFF TO THE EAST LATE TONIGHT. SOUTHWEST TO
WEST WINDS WILL INCREASE TO 15-20KT BY LATE MORNING OR EARLY
AFTERNOON AT ALL TAF SITES WITH A FEW GUSTS OVER 25KT POSSIBLE.
BLOWING DUST MAY REDUCE VISIBILITY AT SOME OF THE TAF SITES...BUT
THINK WINDS WILL NOT BE STRONG ENOUGH FOR MVFR VISIBILITIES.
&&
.PREV DISCUSSION... /ISSUED 718 PM CST SUN MAR 6 2011/
UPDATE...
UPDATE TO EXTEND RED FLAG WARNING THROUGH THE MONDAY MORNING FOR
GUADALUPE MOUNTAINS...AND INCREASE WINDS FOR THE GUADALUPE
MOUNTAINS FOR THE SAME TIME FRAME.
DISCUSSION...
WESTERLY WINDS WILL LIKELY CONTINUE TO BLOW AT OR ABOVE 20 MPH IN
PORTIONS OF THE GUADALUPE MOUNTAINS THROUGH THE NIGHT AS MID LEVEL
WINDS INCREASE. DESPITE AN ABUNDANCE OF HIGH LEVEL MOISTURE AS SEEN
IN THE CIRRUS CLOUDS MOVING OVER THE AREA...THERE IS AN ABUNDANCE OF
DRY AIR IN THE MID LEVELS MOVING IN FROM MEXICO AND SOUTHERN NEW
MEXICO. THINK RH'S WILL NOT RISE MUCH IN THE GUADALUPE MOUNTAINS
OVERNIGHT. THEY MAY EVEN DROP MORE. THEREFORE...WILL EXTEND THE
RED FLAG WARNING FOR THE GUADALUPE THROUGH THE NIGHT TO 07/15Z WHEN
THE NEXT RED FLAG WARNING GOES INTO EFFECT. UPDATES WILL FOLLOW
SHORTLY FOR THESE CHANGES.
PREV DISCUSSION... /ISSUED 506 PM CST SUN MAR 6 2011/
DISCUSSION...
SEE BELOW
AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD. LIGHT WINDS
WILL CONTINUE TO COME FROM THE SOUTH OVERNIGHT. AS AN UPPER LEVEL
TROUGH APPROACHES WINDS WILL START COMING FROM THE WEST...AND PICK
UP LATE MONDAY MORNING TO AROUND 15 KNOTS...GUSTING TO AROUND 25
KNOTS ACROSS THE AREA.
PREV DISCUSSION... /ISSUED 206 PM CST SUN MAR 6 2011/
DISCUSSION...
ANOTHER LEE SURFACE TROUGH/LOW IS WELL UNDERWAY DEVELOPING
ACROSS EASTERN NEW MEXICO. THIS LOW WILL INTENSIFY FURTHER
TONIGHT AND MONDAY AS AN UPPER LEVEL TROUGH APPROACHES FROM THE
WEST COAST. STRONG WINDS WILL DEVELOP IN THE GUADALUPE MOUNTAINS
AS 50 KNOT 700 MILLIBAR WINDS OVERSPREAD THAT REGION. BREEZY TO
WINDY CONDITIONS CAN BE EXPECT MANY OTHER PLACES. WILL CONTINUE
THE WIND ADVISORY TOMORROW AND TOMORROW NIGHT FOR THE EDDY COUNTY
PLAINS VAN HORN HIGHWAY 54 CORRIDOR AND THE DAVIS MOUNTAINS.
TEMPERATURES WILL BE MUCH ABOVE NORMAL MONDAY AS LOW LEVEL THERMAL
RIDGING AND DOWNSLOPE FLOW DOMINATE. AS THE UPPER LEVEL STORM
SYSTEM PASSES BY TO THE NORTH ON TUESDAY WINDS WILL INCREASE
FURTHER IN THE PLAINS ALL THE WAY TO THE RIO GRANDE RIVER. THE
WIND ADVISORY WILL LIKELY NEED TO BE EXPANDED TUESDAY TO INCLUDE
MOST OF THE PERMIAN BASIN. WILL CONTINUE THE HIGH WIND WARNING
FOR THE GUADALUPE MOUNTAINS. TEMPERATURES WILL BE COOLER
TUESDAY AS A WEAK PACIFIC FRONT SLAMS THROUGH BUT TEMPERATURES
WILL STILL REMAIN WELL ABOVE NORMAL AS THE SYSTEM MOVES QUICKLY
OFF TO THE EAST. SURFACE HIGH PRESSURE WILL BUILD IN FOR WEDNESDAY
AND THURSDAY WITH ABOVE NORMAL TEMPERATURES CONTINUING. THE FLOW
IS FORECAST TO BECOME ZONAL FRIDAY AS ANOTHER LEE SURFACE LOW
PRESSURE AREA DEVELOPS WITH MUCH ABOVE NORMAL HIGH TEMPERATURES.
AN UPPER LEVEL TROUGH IS FORECAST TO TRACK ACROSS THE CENTRAL/NORTHERN
PLAINS AND DRAG ANOTHER DRY COLD FRONT SOUTH THROUGH THE REGION
BUT TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL BEHIND IT
NEXT WEEKEND.
FIRE WEATHER...
WINDS ARE PICKING UP ACROSS SEVERAL LOCATIONS IN THE GUADALUPE
MOUNTAINS AND RH/S ARE DROPPING EARLY THIS AFTERNOON. IT LOOKS
LIKE IT WILL BE ONLY A MATTER OF TIME BEFORE AT LEAST LOCAL RED
FLAG CONDITIONS WILL BE MET. LOCAL RED FLAG CONDITIONS MAY PERSIST
OVERNIGHT ESPECIALLY ACROSS THE HIGHER ELEVATIONS WITH DRY AIR IN
PLACE AND WINDS INCREASING AHEAD OF THE NEXT PACIFIC SYSTEM. WILL
MENTION IN THE FIRE WEATHER FORECAST AND CONTINUE TO MONITOR THIS
EVENING. POOR RH RECOVERY EXPECTED OVERNIGHT MAINLY WEST OF THE PECOS
RIVER.
WILL CONTINUE THE RED FLAG WARNING MONDAY FOR THE MOUNTAINS...THE
UPPER TRANS PECOS AND THE SOUTHEAST NEW MEXICO PLAINS AS THE WIND
FIELDS THROUGH THE COLUMN DRAMATICALLY INCREASE IN THESE AREAS.
RH/S WILL DROP TO 5 TO 10 PERCENT. KEPT THE FIRE WEATHER WATCH
FURTHER EAST. THE COMBINATION OF THICK HIGH CLOUDS AND WEAKER WIND
FIELDS SUGGEST THAT RED FLAG CRITERIA MAY BE HARD TO MEET
PARTICULARLY ACROSS THE EASTERN PERMIAN BASIN. WILL LET THE
MIDNIGHT SHIFT MAKE THE CALL ON IT. POOR TO FAIR RH RECOVERY
EXPECTED MONDAY NIGHT.
HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING
TUESDAY FOR THE MOUNTAINS...THE UPPER TRANS PECOS AND THE
SOUTHEAST NEW MEXICO PLAINS AS CONFIDENCE IS HIGH THAT WARNING
CRITERIA WILL BE MET. HAVE ADDED TERRELL COUNTY AND THE BIG
BEND AND PRESIDIO VALLEY IN THE FIRE WEATHER WATCH TUESDAY
AS THE LATEST GUIDANCE IS INDICATING STRONGER WIND FIELDS WILL
BE POSSIBLE IN THOSE AREAS. THE FIRE WEATHER WATCH TUESDAY
WILL LIKELY EVENTUALLY BE UPGRADED IN MANY AREAS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 8 AM MONDAY TO 11 PM MST TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING UNTIL 8 PM MST MONDAY FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
RED FLAG WARNING FROM 10 AM TO 6 PM MST TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 8 AM TO 8 PM MST MONDAY FOR THE FOLLOWING
ZONES... SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY FROM 8 AM MONDAY TO 11 PM MST TUESDAY FOR THE
FOLLOWING ZONES... EDDY COUNTY PLAINS.
TX...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...
BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...
PRESIDIO VALLEY...REAGAN...SCURRY...TERRELL...UPTON...
WARD...WINKLER.
FIRE WEATHER WATCH FROM 9 AM CST MONDAY THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
UPTON...WARD...WINKLER.
HIGH WIND WARNING FROM 8 AM MONDAY TO 11 PM MST TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING UNTIL 8 PM MST MONDAY FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
RED FLAG WARNING FROM 11 AM CST /10 AM MST/ TO 7 PM CST /6 PM
MST/ TUESDAY FOR THE FOLLOWING ZONES... DAVIS/APACHE
MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA PLATEAU...
REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
54 CORRIDOR.
RED FLAG WARNING FROM 9 AM TO 9 PM CST MONDAY FOR THE FOLLOWING
ZONES... DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...
REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
54 CORRIDOR.
WIND ADVISORY FROM 9 AM MONDAY TO MIDNIGHT CST TUESDAY NIGHT FOR
THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...VAN
HORN AND HIGHWAY 54 CORRIDOR.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 733 PM CST SUN MAR 6 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 733 PM CST SUN MAR 6 2011 /633 PM MST SUN MAR 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT WINDY CONDITIONS WILL DEVELOP IN THE GUADALUPE MOUNTAINS TONIGHT. SINCE RELATIVE HUMIDITY VALUES WILL STAY AROUND 15% OR LESS IN THE GUADALUPES OVERNIGHT TOO...A RED FLAG WARNING HAS BEEN ISSUED THERE THROUGH MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ABOVE NORMAL TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY... ACCOMPANIED BY WINDY CONDITIONS AND VERY LOW RELATIVE HUMIDITIES. A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS MONDAY THROUGH TUESDAY. A WIND ADVISORY IS ALSO IN EFFECT FOR THE ADJACENT PLAINS...THE DAVIS MOUNTAINS...EDDY COUNTY...VAN HORN AND THE HIGHWAY 54 CORRIDOR MONDAY THROUGH TUESDAY. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP OVER A LARGE PART OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS MONDAY THROUGH TUESDAY DUE TO WINDY CONDITIONS... WARM TEMPERATURES AND VERY LOW RELATIVE HUMIDITIES. A RED FLAG WARNING IS IN EFFECT FOR SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS WEST OF THE PECOS MONDAY THROUGH TUESDAY. THIS AREA INCLUDES THE GUADALUPE MOUNTAINS...DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...THE MARFA PLATEAU...VAN HORN AND THE HIGHWAY 54 CORRIDOR. A FIRE WEATHER WATCH IS IN EFFECT FOR THE REMAINDER OF SOUTHWEST TEXAS EXCEPT THE RIO GRANDE VALLEY MONDAY. THIS FIRE WEATHER WATCH CONTINUES AND EXPANDS TO INCLUDE THE RIO GRANDE VALLEY ON TUESDAY. DUE TO THE WIDESPREAD NATURE OF VERY LOW RELATIVE HUMIDITIES AND STRONG WINDS MONDAY AND TUESDAY...A HIGH IMPACT FIRE WEATHER EVENT IS POSSIBLE...PARTICULARLY ON TUESDAY. AREA RESIDENTS SHOULD BE PARTICULARLY ALERT TO THE POTENTIAL THREAT OF WILDFIRES AND USE EXTREME CAUTION TO PREVENT THE IGNITION OF WILDFIRES THAT WILL GROW AND SPREAD QUICKLY UNDER THESE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283428, 283426, 283424.